Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 2, 2006, 4:52 PM CDT for Polk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2006, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 2, 2006, 5:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 1:13 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 022152 TORDMX IAC153-022215- /O.NEW.KDMX.TO.W.0015.060402T2152Z-060402T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 452 PM CDT SUN APR 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... POLK COUNTY IN CENTRAL IOWA. * UNTIL 515 PM CDT. * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR NORWALK...OR 8 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTH AT 25 MPH. * THIS STORM WILL BE... NEAR WEST DES MOINES BY 500 PM CDT. NEAR WINDSOR HEIGHTS BY 505 PM CDT. NEAR URBANDALE BY 510 PM CDT. NEAR JOHNSTON BY 515 PM CDT. OTHER STORMS IN SOUTHWEST POLK COUNTY HAVE HAD REPORTS OF FUNNEL CLOUDS WITH THEM. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR SOUTHERN POLK COUNTY. THE LOCATIONS OF SAYLORVILLE AND ANKENY AIRPORT ARE ALSO IN THE PATH. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4153 9377 4152 9342 4179 9335 4179 9381 $$ RUSSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:06 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 2, 3:06 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT SUN APR 2 2006 .DISCUSSION... ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY... COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME FURTHER NORTHWARD DRIFT REMAINS POSSIBLE. TORNADO THREAT WL REMAIN ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT. FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE GONE CATEGORICAL POPS DURING THE EVENING. OTHERWISE...TIGHTENING PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS. DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING ON MONDAY AND CONTINUE THROUGH THE DAY. EXPECT RELATIVELY SUNNY CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE WORKS TOWARD THE STATE. QUIET WX THROUGH MONDAY INTO EARLY WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA. THE MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE BEFORE APPRECIABLE EASTWARD MOVEMENT. STILL APPEARS ACTIVE IN THE THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF THE EJECTING UPPER LOW. BOTH EURO AND NOW 12Z GFS LINGER THE UPPER LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z TO 16Z MONDAY FOR THE ENTIRE CWA. && COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT SUN APR 2 2006 IAZ062-074-075-083>086-093>097-031100- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1133 AM CDT SUN APR 2 2006 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 082-092-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 1133 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE LATER HALF OF THE COMING WORK WEEK. MYERS
In the hours before
Local storm report, Apr 2, 3:22 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NW CENTERVILLE 40.78N 92.95W
04/02/2006 E0.75 INCH APPANOOSE IA TRAINED SPOTTER
&&
KJLocal storm report, Apr 2, 3:50 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 3 SW BLOOMFIELD 40.72N 92.46W
04/02/2006 DAVIS IA LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&Local storm report, Apr 2, 3:58 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 7 N PULASKI 40.80N 92.27W
04/02/2006 DAVIS IA TRAINED SPOTTER
&&Local storm report, Apr 2, 4:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL OSCEOLA 41.03N 93.77W
04/02/2006 E0.75 INCH CLARKE IA BROADCAST MEDIA
&&Local storm report, Apr 2, 4:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 SE KNOXVILLE 41.22N 92.97W
04/02/2006 E0.88 INCH MARION IA EMERGENCY MNGR
&&Local storm report, Apr 2, 4:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 3 NE INDIANOLA 41.39N 93.52W
04/02/2006 E0.88 INCH WARREN IA LAW ENFORCEMENT
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:14 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Cass | 46 min |
| Apr 2, 12:30 AM CST | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Apr 2, 1:31 AM CST | Severe Thunderstorm Warning | DMX | Greene | 20 min |
| Apr 2, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 24 min |
| Apr 2, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 59 min |
| Apr 2, 2:55 PM CDT | Tornado Warning | DMX | Clarke, Warren | 35 min |
| Apr 2, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Apr 2, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 41 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 36 min |
| Apr 2, 3:16 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Apr 2, 3:22 PM CDT | Tornado Warning | DMX | Davis | 38 min |
| Apr 2, 3:40 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Apr 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Apr 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Apr 2, 3:57 PM CDT | Tornado Warning | DMX | Davis | 18 min |
| Apr 2, 4:01 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 44 min |
| Apr 2, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Apr 2, 4:38 PM CDT | Tornado Warning | DMX | Warren | 37 min |
| Apr 2, 5:11 PM CDT | Tornado Warning | DMX | Jasper, Polk | 34 min |
| Apr 2, 5:41 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.